Alert archive / Arizona / Flash Flood Warnings in 2019

Flash Flood Warning 29, NWS Flagstaff, AZ

August 1, 2019Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 1, 2019, 3:42 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2019, 3:42 PM MST (22:42 UTC)
Expired
Aug 1, 2019, 6:45 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Flagstaff radar (KFSX), 33 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2019-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2019-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

550 
WGUS55 KFGZ 012242
FFWFGZ
AZC007-020145-
/O.NEW.KFGZ.FF.W.0029.190801T2242Z-190802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
342 PM MST Thu Aug 1 2019

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 645 PM MST.

* At 340 PM MST, National Weather Service Flagstaff Doppler radar 
  indicated thunderstorms producing heavy rain near Kohls Ranch. 
  Radar indicates that as much as two inches of rain have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Haigler Creek, Christopher Creek, Tonto Village, Kohls Ranch,
  Hunter Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground,
  Ponderosa Campground, Sharp Creek Campground, Christopher Creek
  Campground, Alderwood Campground and Haigler Canyon Campground.

This includes the following streams and drainages...Haigler Creek... 
Turkey Creek...Marsh Creek...Tonto Creek...Green Valley 
Creek...Christopher Creek...Sharp Creek...Hunter Creek... Pyeatt 
Draw and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3419 11115 3437 11116 3439 11108 3438 11107
      3437 11104 3436 11106 3434 11105 3434 11103
      3437 11102 3431 11096 3431 11092 3426 11093
      3422 11095 3419 11098

$$
2 follow-up statements
205 
WGUS75 KFGZ 020041
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
541 PM MST Thu Aug 1 2019

AZC007-020145-
/O.CON.KFGZ.FF.W.0029.000000T0000Z-190802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
541 PM MST Thu Aug 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM MST FOR
GILA COUNTY...

At 535 PM MST, National Weather Service Flagstaff Doppler radar 
indicated that rainfall had ended in the Kohls Ranch area. A large 
area of 1 to 3 inches of rain fell earlier, area creeks, streams and 
washes may still be running high.

Some locations that will experience flooding include...
Haigler Creek, Christopher Creek, Tonto Village, Kohls Ranch, Hunter
Creek, Mead Ranch, Bear Flat, Upper Tonto Creek Campground, Ponderosa
Campground, Sharp Creek Campground, Christopher Creek Campground,
Alderwood Campground and Haigler Canyon Campground.

This includes the following streams and drainages...Haigler Creek... 
Turkey Creek...Marsh Creek...Tonto Creek...Green Valley 
Creek...Christopher Creek...Sharp Creek...Hunter Creek... Pyeatt 
Draw and Spring Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3419 11115 3437 11116 3439 11108 3438 11107
      3437 11104 3436 11106 3434 11105 3434 11103
      3437 11102 3431 11096 3431 11092 3426 11093
      3422 11095 3419 11098

$$
275 
WGUS75 KFGZ 020140
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
640 PM MST Thu Aug 1 2019

AZC007-020149-
/O.EXP.KFGZ.FF.W.0029.000000T0000Z-190802T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-
640 PM MST Thu Aug 1 2019

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 645 PM
MST...

Heavy rain has ended in the Kohls Ranch area. Any flooding that did 
occur in area creeks, streams and washes is likley receding rapidly. 
Flooding is no longer expected to pose a threat.

Please continue to heed any remaining road closures.

LAT...LON 3419 11115 3437 11116 3439 11108 3438 11107
      3437 11104 3436 11106 3434 11105 3434 11103
      3437 11102 3431 11096 3431 11092 3426 11093
      3422 11095 3419 11098

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:07 PM MST, 35 minutes earlier.

Area forecast discussion, Aug 1, 3:07 PM MST, 35 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
307 PM MST Thu Aug 1 2019

.SYNOPSIS... Daily chances for afternoon and evening showers and
thunderstorms are anticipated each day through the period. Storms
will first form over higher terrain, then moving into the lower
elevations in the late afternoon and early evening.

&&

.DISCUSSION...Scattered showers and thunderstorms developed
mainly over the higher terrain across northern Arizona today. This
activity will diminish this evening.

For Friday into the weekend, expect continued daily chances for
afternoon scattered thunderstorms mainly along the high terrain.
Sunday into the beginning of next week, a return to more
widespread coverage of afternoon storms as models hint that an
easterly wave may bring increasing return flow moisture in around
the high.

There is still the indication toward the middle to end of next
week that a deepening trough will form off the Pacific Coast
causing the high to shift eastward by next weekend bringing us a
more southwesterly flow. Differences in the strength of this
feature and the resulting position of the high give high
uncertainty to the forecast middle to end of next week.

&&

.AVIATION...For the 00Z package...Scattered SHRA/TSRA and ISOLD
+TSRA...decreasing in coverage after 02Z. Most areas VFR, expect
MVFR in stronger storms. Sfc winds light, except near
thunderstorms and outflow boundaries. Storms will develop again
after 17Z Friday. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Scattered afternoon and evening showers and
thunderstorms will continue through Saturday. Wind will be
generally light, expect in the vicinity of storms.

.Sunday through Tuesday...Expect daily chances for afternoon and
evening showers and thunderstorms. Generally light winds and
seasonal temperatures.

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MAS
AVIATION...MAS

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 1, 1:42 PM MST, 2 hours before
Special Weather Statement
National Weather Service Flagstaff AZ
142 PM MST Thu Aug 1 2019

AZZ014-012130-
Little Colorado River Valley in Apache County-
142 PM MST Thu Aug 1 2019

...SPECIAL WEATHER STATEMENT...

At 142 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Vernon, or 24 miles northwest of Springerville,
moving north at 10 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Little Ortega Lake.

LAT...LON 3426 10959 3428 10970 3448 10970 3444 10944
TIME...MOT...LOC 2042Z 190DEG 11KT 3435 10963

RR
Special weather statement, Aug 1, 3:11 PM MST, 31 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
311 PM MST Thu Aug 1 2019

AZZ015-012230-
Western Mogollon Rim-
311 PM MST Thu Aug 1 2019

...A STRONG THUNDERSTORM WILL AFFECT COCONINO COUNTY...

At 311 PM MST, a strong thunderstorm was located near Stoneman Lake,
or 11 miles east of Sedona. The storm is nearly stationary.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

This storm will remain over mainly rural areas of Coconino County.

This includes Interstate 17 between mile markers 312 and 317.

LAT...LON 3480 11158 3481 11163 3488 11163 3487 11152
      3480 11157
TIME...MOT...LOC 2211Z 290DEG 0KT 3481 11159

RR
Special weather statement, Aug 1, 3:22 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
322 PM MST Thu Aug 1 2019

AZZ016-018-012300-
Northern Gila County-Eastern Mogollon Rim-
322 PM MST Thu Aug 1 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND COCONINO COUNTIES UNTIL
400 PM MST...

At 319 PM MST, Doppler radar was tracking a strong thunderstorm over
SR 260 just east of Kohls Ranch, or 13 miles west of Forest Lakes.
This storm was nearly stationary.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Christopher Creek, Tonto Village, Kohls Ranch, Hunter Creek, Forest
Road 195, Forest Road 9350.

LAT...LON 3438 11115 3435 11096 3421 11096 3425 11119
TIME...MOT...LOC 2219Z 326DEG 3KT 3430 11103

RR

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:32 PM MSTSpecial Weather StatementFGZ28 min
Aug 1, 1:42 PM MSTSpecial Weather StatementFGZ48 min
Aug 1, 2:08 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 1, 3:11 PM MSTSpecial Weather StatementFGZ19 min
Aug 1, 3:22 PM MSTSpecial Weather StatementFGZ38 min

Nearby

Flash Flood Warnings in Arizona, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.